Puerto Rico, 2006

Flash Flood in Puerto Rico, March 31, 2006

March 31, 2006 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 31, 2:38 PM AST, 7 hours 22 minutes earlier.

Area forecast discussion, Mar 31, 2:38 PM AST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
238 PM AST FRI MAR 31 2006

.DISCUSSION...12Z SOUNDING MEASURED A VERY LIGHT LOW LEVEL WIND
FLOW AND A PRECIPITABLE WATER OF 2.91 INCHES. AN AREA OF NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE OCEAN WAS NOTED. IT IS ASSOCIATED TO
THE CONFLUENCE OF THE LOW LEVEL WINDS. VERY HEAVY SHOWERS AND
THUNDERSTORMS ALSO DEVELOPED OVER THE ISLAND OF PUERTO RICO WHERE
PUBLIC REPORTED HEAVY DOWNPOUR. SATELLITE IMAGERY DEPICTED
CLEARLY A SHEAR LINE MENTIONED IN PMDCA PRODUCT FROM MONA PASSAGE
AND ACROSS PUERTO RICO.

THE HIGH MOISTURE CONTENT WILL COMBINE WITH THE OROGRAPHIC
EFFECTS...DIURNAL HEATING AND SEE BREEZE TO INDUCE THE FORMATION
OF SHOWERS AND THUNDERSTORMS BEGINNING AROUND NOON.

GFS MODEL GUIDANCE ADVERTISE A STRONG UPPER LEVEL JET (NEAR 100
KNOTS) DURING THIS WEEKEND WHICH WILL ADD MORE INSTABILITY AND
WILL MAKE THE AFTERNOON CONVECTION TO LINGER INTO THE LATE EVENING
HOURS.

&&

.MARINE...ACTUAL MARINE GUIDANCE AND OBSERVATIONS FROM EXPERIENCED
PEOPLE MADE ME TO CONTINUE WITH THE HIGH SURF ADVISORY UNTIL 600 PM
THIS EVENING. GUIDANCE SUGGEST THAT LONG PERIODS SWELLS WILL
CONTINUE TO ARRIVE TO OUR LOCAL ATLANTIC WATERS. WITH THE HEAVY
PRECIPITATION OCCURRING AND EXPECTED TO CONTINUE DURING THE
EVENING OVER THE ATLANTIC WATERS AND PART OF THE MONA
PASSAGE...MARINE CONDITIONS IN THE ATLANTIC ARE FORECAST TO BE
VERY ROUGH.

&&

.AVIATION...EAST OF THE SAN JUAN INTERNATIONAL AIRPORT...STRONG
THUNDERSTORMS ARE OCCURRING ACROSS THE NORTH COASTAL SECTIONS FROM
WHERE MANY AIRCRAFTS MAKE THEIR APPROACH FOR LANDING.

&&

.HYDROLOGY...HEAVY RAINFALL HAVE BEEN OCCURRING DURING THE PAST
FEW DAYS ACROSS THE SECTORS OF PUERTO RICO AND ADDITIONAL RAINFALL
IS ADVERTISED. THIS MAY RESULT IN SATURATION OF THE GROUND AND
CONSEQUENT SUSCEPTIBILITY FOR FLOODING NEXT FEW DAYS.

&&

.CLIMATE...EXPECT PERSISTENCE IN THE AFTERNOON CONVECTION FOR THE
NEXT FEW DAYS. NO DOUBT THE RAINY SEASON ALREADY STARTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  83  74  83 /  50  40  50  50
STT  76  82  76  82 /  20  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 PM AST THIS AFTERNOON FOR PRZ001-
     PRZ002-PRZ005-PRZ008-PRZ010-PRZ012-PRZ013.

VI...HIGH SURF ADVISORY UNTIL 6 PM AST THIS AFTERNOON FOR VIZ001.

&&

RIVERA
Hazardous weather outlook, Mar 31, 6:30 AM AST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI MAR 31 2006

PRZ001>013-AMZ710>750-011000-
630 AM AST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN OLD FRONTAL BOUNDARY IN THE VICINITY OF
PUERTO RICO WILL CONTINUE TO ENHANCE LOCAL SHOWER AND THUNDERSTORM
ACTIVITY THROUGH TONIGHT. SOME OF THE SHOWERS MAY PRODUCE LOCALLY
HEAVY RAINFALL THAT COULD LEAD TO URBAN AND SMALL STREAM FLOODING.

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COAST OF PUERTO RICO UNTIL
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...THE FRONTAL BOUNDARY WILL MEANDER ACROSS
THE LOCAL AREA THROUGH THE WEEKEND PRODUCING PERIODS OF SHOWERS AND
THUNDERSTORMS. ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN
BE EXPECTED ACROSS THE FORECAST AREA...WHICH MAY LEAD TO URBAN AND
SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-011000-
630 AM AST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A FRONTAL BOUNDARY IN THE VICINITY OF THE U.S.
VIRGIN ISLANDS WILL CONTINUE TO ENHANCE LOCAL SHOWER AND
THUNDERSTORM ACTIVITY THROUGH TONIGHT.

LONG PERIOD NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
ATLANTIC COASTAL WATERS AND PASSAGES INTO THE CARIBBEAN. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT FOR THE NORTH COASTS OF THE NORTHERN U.S.
VIRGIN ISLANDS UNTIL 11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...THE FRONTAL BOUNDARY WILL MEANDER ACROSS
THE LOCAL AREA THROUGH THE WEEKEND PRODUCING PERIODS OF SHOWERS AND
THUNDERSTORMS. ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN CAN
BE EXPECTED ACROSS THE FORECAST AREA...WHICH MAY LEAD TO URBAN AND
GUT FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan and Vicinity

When
March 31, 10:00 PM AST to 11:59 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
EMERGENCY MANAGER
Coordinates
18.383, -66.050

Flooding was reported at Barriada Figueroa in Santurce. Some flooding of urban areas was reported in Condado and Ocean Park. Fernandez Juncos Avenue was closed with 2 feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493240.